The Annals of Probability

Boundaries of planar graphs, via circle packings

Omer Angel, Martin T. Barlow, Ori Gurel-Gurevich, and Asaf Nachmias

Full-text: Open access

Abstract

We provide a geometric representation of the Poisson and Martin boundaries of a transient, bounded degree triangulation of the plane in terms of its circle packing in the unit disc. (This packing is unique up to Möbius transformations.) More precisely, we show that any bounded harmonic function on the graph is the harmonic extension of some measurable function on the boundary of the disk, and that the space of extremal positive harmonic functions, that is, the Martin boundary, is homeomorphic to the unit circle.

All our results hold more generally for any “good”-embedding of planar graphs, that is, an embedding in the unit disc with straight lines such that angles are bounded away from $0$ and $\pi$ uniformly, and lengths of adjacent edges are comparable. Furthermore, we show that in a good embedding of a planar graph the probability that a random walk exits a disc through a sufficiently wide arc is at least a constant, and that Brownian motion on such graphs takes time of order $r^{2}$ to exit a disc of radius $r$. These answer a question recently posed by Chelkak (2014).

Article information

Source
Ann. Probab., Volume 44, Number 3 (2016), 1956-1984.

Dates
Received: November 2013
Revised: January 2015
First available in Project Euclid: 16 May 2016

Permanent link to this document
https://projecteuclid.org/euclid.aop/1463410036

Digital Object Identifier
doi:10.1214/15-AOP1014

Mathematical Reviews number (MathSciNet)
MR3502598

Zentralblatt MATH identifier
1339.05061

Subjects
Primary: 05C81: Random walks on graphs

Keywords
Planar graph random walk Poisson boundary Martin boundary circle packing hyperbolic

Citation

Angel, Omer; Barlow, Martin T.; Gurel-Gurevich, Ori; Nachmias, Asaf. Boundaries of planar graphs, via circle packings. Ann. Probab. 44 (2016), no. 3, 1956--1984. doi:10.1214/15-AOP1014. https://projecteuclid.org/euclid.aop/1463410036


Export citation

References

  • [1] Aikawa, H. (2001). Boundary Harnack principle and Martin boundary for a uniform domain. J. Math. Soc. Japan 53 119–145.
  • [2] Aikawa, H., Lundh, T. and Mizutani, T. (2003). Martin boundary of a fractal domain. Potential Anal. 18 311–357.
  • [3] Ancona, A. (1978). Principe de Harnack à la frontière et théorème de Fatou pour un opérateur elliptique dans un domaine lipschitzien. Ann. Inst. Fourier (Grenoble) 28 169–213.
  • [4] Ancona, A., Lyons, R. and Peres, Y. (1999). Crossing estimates and convergence of Dirichlet functions along random walk and diffusion paths. Ann. Probab. 27 970–989.
  • [5] Barlow, M. T., Grigor’yan, A. and Kumagai, T. (2012). On the equivalence of parabolic Harnack inequalities and heat kernel estimates. J. Math. Soc. Japan 64 1091–1146.
  • [6] Bass, R. F. and Burdzy, K. (1991). A boundary Harnack principle in twisted Hölder domains. Ann. of Math. (2) 134 253–276.
  • [7] Benjamini, I. and Schramm, O. (1996). Harmonic functions on planar and almost planar graphs and manifolds, via circle packings. Invent. Math. 126 565–587.
  • [8] Chelkak, D. (2016). Robust discrete complex analysis: A toolbox. Ann. Probab. 44 628–683.
  • [9] Chen, Z.-Q. and Fukushima, M. (2012). Symmetric Markov Processes, Time Change, and Boundary Theory. London Mathematical Society Monographs Series 35. Princeton Univ. Press, Princeton, NJ.
  • [10] Derriennic, Y. (1976). Lois “zéro ou deux” pour les processus de Markov. Applications aux marches aléatoires. Ann. Inst. H. Poincaré Sect. B (N.S.) 12 111–129.
  • [11] Durrett, R. (2010). Probability: Theory and Examples, 4th ed. Cambridge Univ. Press, Cambridge.
  • [12] Dynkin, E. B. (1969). The boundary theory of Markov processes (discrete case). Uspekhi Mat. Nauk 24 3–42.
  • [13] Folz, M. (2014). Volume growth and stochastic completeness of graphs. Trans. Amer. Math. Soc. 366 2089–2119.
  • [14] Fukushima, M., Ōshima, Y. and Takeda, M. (1994). Dirichlet Forms and Symmetric Markov Processes. De Gruyter Studies in Mathematics 19. de Gruyter, Berlin.
  • [15] Georgakopoulos, A. (2016). The boundary of a square tiling of a graph coincides with the Poisson boundary. Inventiones Mathematicae. To appear.
  • [16] He, Z.-X. and Schramm, O. (1995). Hyperbolic and parabolic packings. Discrete Comput. Geom. 14 123–149.
  • [17] Jerison, D. (1986). The Poincaré inequality for vector fields satisfying Hörmander’s condition. Duke Math. J. 53 503–523.
  • [18] Jerison, D. S. and Kenig, C. E. (1982). Boundary behavior of harmonic functions in nontangentially accessible domains. Adv. in Math. 46 80–147.
  • [19] Kaimanovich, V. A. (1992). Measure-theoretic boundaries of Markov chains, $0$–$2$ laws and entropy. In Harmonic Analysis and Discrete Potential Theory (Frascati, 1991) 145–180. Plenum, New York.
  • [20] Koebe, P. (1936). Kontaktprobleme der Konformen Abbildung. Ber. Sächs. Akad. Wiss. Leipzig, Math.-Phys. Kl. 88 141–164.
  • [21] Lierl, J. and Saloff-Coste, L. (2014). Scale-invariant boundary Harnack principle in inner uniform domains. Osaka J. Math. 51 619–656.
  • [22] Lyons, R. and Peres, Y. (2014). Probability on trees and networks. Cambridge Univ. Press, Preprint. Available at http://mypage.iu.edu/~rdlyons/prbtree/book.pdf.
  • [23] Martin, R. S. (1941). Minimal positive harmonic functions. Trans. Amer. Math. Soc. 49 137–172.
  • [24] Rodin, B. and Sullivan, D. (1987). The convergence of circle packings to the Riemann mapping. J. Differential Geom. 26 349–360.
  • [25] Rohde, S. (2011). Oded Schramm: From circle packing to SLE. Ann. Probab. 39 1621–1667.
  • [26] Saloff-Coste, L. (2002). Aspects of Sobolev-Type Inequalities. London Mathematical Society Lecture Note Series 289. Cambridge Univ. Press, Cambridge.
  • [27] Stephenson, K. (2005). Introduction to Circle Packing: The Theory of Discrete Analytic Functions. Cambridge Univ. Press, Cambridge.
  • [28] Sturm, K. T. (1996). Analysis on local Dirichlet spaces. III. The parabolic Harnack inequality. J. Math. Pures Appl. (9) 75 273–297.
  • [29] Varopoulos, N. T. (1985). Long range estimates for Markov chains. Bull. Math. Sci. 109 225–252.
  • [30] Walsh, J. B. (1978). A diffusion with a discontinuous local time. Temps Locaux, Astérisque 52–53 37–45.
  • [31] Woess, W. (2000). Random Walks on Infinite Graphs and Groups. Cambridge Tracts in Mathematics 138. Cambridge Univ. Press, Cambridge.